Heavy Rain, El Paso
- When
- May 24, 6:45 PM MST to 7:45 PM MST
- Where
- El Paso County, 2.14 mi SSE of (Aff)usaf Acdmy Colo
- Reported by
- Public
- Coordinates
- 38.950, -104.860
As strong thunderstorms moved through parts of El Paso County during the afternoon and evening hours on May 24th, several reports of near 1 of rain were reported. Most of the rain fell within 45-60 minutes as the storms moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
As strong thunderstorms moved through parts of El Paso County during the afternoon and evening hours on May 24th, several reports of near 1 of rain were reported. Most of the rain fell within 45-60 minutes as the storms moved through. No reports of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 1:58 PM MST, 4 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 258 PM MDT Sun May 24 2020 .SHORT TERM...(This evening through Monday) Issued at 255 PM MDT Sun May 24 2020 Upper trough swinging through Colorado this afternoon, with fairly widespread -shra/tsra over the central/ern mountains and I-25 corridor as of 2130z. Still a severe threat for the next few hrs along the NM border and east of I-25, where narrow axis of stronger (CAPE nr 1000 J/KG) has developed and low level wind shear looks sufficient for at least moderate/brief storm rotation. San Luis Valley and swrn mts unfortunately missing most activity, as best upper forcing remains slightly too far north, and will continue the Red Flag for the Valley into the evening. Most stronger convection congeals into some sort of MCS this evening, with activity slowly pushing into KS overnight, though at least isolated showers may linger over much of the area into Mon morning as upper trough is still overhead. By Monday afternoon, trough ends up near the KS border by afternoon, with only weak upward motion across the area. Still enough instability for at least weak convection over mainly the mountains as mid level lapse rates remain steep, though threat of heavy rainfall looks low. Could also see some precip over the far sern plains where instability persists, though severe threat will be well south of the region. Max temps cooler area- wide as precip/clouds/caa hold readings down. .LONG TERM...(Monday night through Sunday) Issued at 255 PM MDT Sun May 24 2020 Monday Night and Tuesday: Precipitation is expected to continue through the rest of Monday evening over the mountains as the low pressure center propagates overhead. Over the higher elevations, above 9kft,the precipitation will be snow. There won't be much of an impact from the snow, since the rates will be light. Subfreezing lows are anticipated over the San Luis Valley and over the northern portions of the upper Arkansas River Valley, but the rest of the region should remain above freezing. The plains will be in the 40s, Teller County will be in the low 30s, and the mountain valleys and mountains will be in the 20s and low 30s. During Tuesday afternoon the omega blocking pattern develops over the western United States. The omega block is a difficult pattern to move, so the weather over southern Colorado will be very similar to each other. First, Tuesday, it is expected to be dry over the region and temperatures will be in the 70s over all of the lower elevations. Teller County and Lake County will be in the 60s and the rest of the mountains will be in the 40s. Wedensday through Sunday: The low pressure center off of the coast of California will push further east, which will enable some Pacific moisture to reach the mountains and the diurnal surface flow over the plains will push Gulf of Mexico moisture towards the eastern plains. That pattern is expected Wednesday through Sunday and the result will be daily afternoon showers and thunderstorms over the mountains and over parts of the I-25 corridor. Temperatures will gradually warm up through the week and weekend, with temperatures making it to the 90s on Sunday over the plains and the 80s over the mountain valleys. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 255 PM MDT Sun May 24 2020 At KCOS and KPUB, sct to nmrs -shra/-tsra until at least 02z-04z, with periods of MVFR vis/cigs possible. Activity shifts east overnight, with mainly VFR cigs remaining into Mon morning. Winds will become nly at both sites this evening and overnight as a cold front surges back south through the area. On Monday, VFR with isolated tsra over the higher terrain west of both terminals. At KALS, sw winds gusting 25-30 kts this afternoon will persist into the evening, then diminish. Low risk of a -shra or weak -tsra over the higher terrain east of the San Luis Valley, though swly steering flow will tend to keep activity away from the terminal and won't include a mention at this point. VFR on Monday, with isolated tsra over the higher terrain surrounding the valley. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...SKELLY LONG TERM...PETERSEN AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Sun May 24 2020 COZ058>089-093>099-251745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Sun May 24 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible along and east of I-25 this afternoon and evening, with damaging winds over 60 mph and large hail up to golf ball size the main threats today. High terrain snows are expected later today and tonight. Accumulations are expected above 9,000 feet which may pose some hazardous travel over our eastern and central mountain passes. Critical fire weather conditions will develop across the San Luis Valley today. Gusty winds, low relative humidity, and dry vegetation will lead to conditions favorable for rapid fire growth and spread. Please avoid activities which could start wildfires. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms will be possible over southeast and south central Colorado Monday afternoon and evening. Isolated to scattered thunderstorms will be possible each afternoon and evening, mainly from about the I-25 corridor and westward. The main storm threats will be cloud-to-ground lightning and wind gusts up to 45 mph, although some stronger storms may produce small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria will be possible across the eastern Colorado plains this afternoon and evening, and will be possible late this afternoon and tonight over the higher elevations of the central mountains, the Sangre de Cristo mountains and Pikes Peak. 10/28
Special Weather Statement National Weather Service Pueblo CO 525 PM MDT Sun May 24 2020 COZ076>079-083-250015- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 525 PM MDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT AND NORTHEASTERN CUSTER COUNTIES UNTIL 615 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Royal Gorge, or 20 miles northwest of Junkins Burn Scar, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3825 10530 3835 10549 3860 10537 3847 10506 TIME...MOT...LOC 2325Z 207DEG 19KT 3836 10537 RODRIGUEZ
Special Weather Statement National Weather Service Pueblo CO 535 PM MDT Sun May 24 2020 COZ099-250000- Springfield Vicinity/Baca County CO- 535 PM MDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL 600 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Kenton, or 27 miles southwest of Springfield, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Baca County. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3703 10306 3718 10306 3717 10274 3701 10275 TIME...MOT...LOC 2335Z 264DEG 17KT 3713 10298 29
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 2 SE PENROSE 38.41N 104.99W
05/24/2020 M1.00 INCH FREMONT CO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
642 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 5 NNW CAMPO 37.17N 102.62W
05/24/2020 BACA CO LAW ENFORCEMENT
6 POWER POLES WERE SNAPPED ALONG HWY 287
ABOUT 4 TO 5 MILES NORTH OF CAMPO. TIME
ESTIMATED BY RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
643 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 10 N CAMPO 37.25N 102.59W
05/24/2020 E0.70 INCH BACA CO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
736 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM SNOW WOODLAND PARK 38.99N 105.06W
05/24/2020 M1.0 INCH TELLER CO PUBLIC
&&The national radar mosaic for the moment the first event began.
10 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897605, 897606, 897607, 897608, 897610, 897611, 897612, 897613, 897614, 897615.